New Mexico, 2014

Damaging Winds and High Wind in New Mexico, May 7, 2014

May 7, 2014 · NWS ABQ · 8 events in 8 counties and zones

A potent spring storm system crossed New Mexico and battered much of the area with strong winds, blowing dust, and mainly dry showers. A cold frontal boundary slammed through western New Mexico during the afternoon hours and produced many areas of strong winds right along and immediately behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent spring storm system crossed New Mexico and battered much of the area with strong winds, blowing dust, and mainly dry showers. A cold frontal boundary slammed through western New Mexico during the afternoon hours and produced many areas of strong winds right along and immediately behind the front. Just enough moisture and instability was in place for central and eastern New Mexico to produce scattered virga showers ahead of the front. These showers exacerbated the windy conditions and pulled stronger winds aloft to the surface. A recreation center in Las Vegas suffered roof damage as a 67 mph wind gust slammed the area. Many other locales also reported wind gusts between 58 and 67 mph throughout the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 10:33 AM MST, 4 minutes earlier.

Area forecast discussion, May 7, 10:33 AM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1133 AM MDT WED MAY 7 2014

.AVIATION...
18Z TAF CYCLE
LARGE TROUGH ALOFT FROM THE GREAT BASIN TO THE NEW MEXICO BOOT
HEEL WILL DRIFT EAST ACROSS THE HEART OF THE STATE FOR THE NEXT 24
HRS...AS SFC LOW OVER SOUTHEAST COLORADO SHIFTS TO EASTERN
NEBRASKA. GUSTY WINDS WILL REACH 40 KTS WITH VIZ REDUCTIONS IN
BLOWING DUST FOR AEG...TCC...AND ROW FROM 22Z THROUGH SUNSET THIS
AFTERNOON...WITH SOUTHWEST G35KTS IN FOR ALL OTHER TAF SITES.
SHOWER COVERAGE LIMITED TO NORTHERN AND WESTERN NEW MEXICO FOR
NOW...WITH SOME VIRGA COVERAGE ACROSS THE CENTRAL PORTIONS THROUGH
01Z THIS EVENING. SOUTHWEST WINDS REDEVELOPING BY LATE MORNING ON
THURSDAY.

SHY

&&

.PREV DISCUSSION...1054 AM MDT WED MAY 7 2014...
.UPDATE...
RAISED SOME TEMPERATURES IN CENTRAL AND EASTERN ZONES FOR TODAY.
WIND ADVISORIES LOOK FINE. ALREADY GETTING SOME STRONG WIND GUSTS
INCLUDING AROUND 50 MPH AT CLINES CORNERS. NO SIGN OF ANY PRECIP
YET BUT SHOULD START TO SEE SOME CELLS THIS PM. CHJ

&&

.PREV DISCUSSION...344 AM MDT WED MAY 7 2014...
.SYNOPSIS...
LOOKING AT ANOTHER DAY OF STRONG WINDS ACROSS NORTH AND CENTRAL
NEW MEXICO AS A SIGNIFICANT LOW PRESSURE TROUGH ALOFT APPROACHES.
SOME BLOWING DUST IS A PRETTY GOOD BET TODAY...ESPECIALLY ACROSS
THE SOUTHEAST HALF OF THE FORECAST AREA AND PERHAPS IN AND NEAR
PORTIONS OF THE NORTHWEST PLATEAU. WIDESPREAD DANGEROUS FIRE
WEATHER CONDITIONS WILL ACCOMPANY THE WIND AS CONDITIONS ARE
EXTREMELY DRY OVER THE AREA. ENOUGH COOLING COMING IN THAT WEST
AND MOST OF CENTRAL NEW MEXICO TO BE SLIGHTLY TO MODERATELY BELOW
SEASONAL NORMS...STILL A BIT ABOVE ACROSS THE EAST. ALL AREAS
BELOW NORMS THURSDAY...BUT ALREADY A LITTLE WARMING FRIDAY TO
WITHIN A VERY FEW DEGREES OF NORMAL. A FEW SPOTS IN NORTH AND
WEST HIGHER TERRAIN ALSO HAVE THE POTENTIAL FOR A A FEW SHOWERS
AND THUNDERSTORMS BOTH TODAY AND THURSDAY. TEMPERATURES REBOUND
AGAIN BACK TO A LITTLE ABOVE NORMAL MOST SPOTS FOR WEEKEND WITH
SOME BREEZY CONDITIONS STILL IN THE MIX.

&&

.DISCUSSION...
STRONGEST SFC WINDS OF THE WEEK COMING TODAY AS WINDS ALOFT MORE
OR LESS PEAK AS WELL. AREAS NEAR AND EAST OF CENTRAL MTN CHAIN TO
BE THE DUBIOUS WIND SPEED WINNERS WITH SPEEDS OF 25 TO 35
MPH...EVEN 30 TO 40 MPH IN SPOTS...WITH GUSTS TOPPING OUT BETWEEN
45 AND 55 MPH THERE. SOME BLOWING DUST IS A PRETTY GOOD BET
TODAY...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA
AND PERHAPS IN AND NEAR PORTIONS OF THE NORTHWEST PLATEAU. AT THIS
TIME WILL STAY AWAY FROM A BLOWING DUST ADVISORY AS VSBYS AT THIS
POINT LIKELY TO STAY ABOVE 3 MILES AT MOST LOCALES. AS FOR THE
CURRENT WIND ADVISORY AREA...WILL STAY WITH IT AS INHERITED...BUT
SW MTNS AND SANTA FE AREA ZONES MAY HAVE TO BE WATCHED CLOSELY AS
SPEEDS COULD GET VERY CLOSE TO ADVISORY LVLS THERE.

AS FOR MEASURABLE PRECIP CHANCES...DO NOT GET HOPES UP. ONLY THE
HIGHEST NORTHERN MTNS PEAKS AND RIDGES HAVE ANY REAL CHANCE OF
MORE THAN A TENTH OF AN INCH OF LIQUID...AND EVEN THAT IS
BORDERING ON WISHFUL THINKING. INSTABILITY INDICES ARE STILL LOW
ENOUGH THAT THUNDER POTENTIAL STILL EXISTS FOR THE N QUARTER TO
PERHAPS THIRD OF THE STATE. BACKED POPS OFF SLIGHTLY FROM THOSE
INHERITED DUE TO THE SLIGHTLY LOWER...FOR THE MOST PART...QPF. MAX
TEMPS WILL TREND COOLER OVER NEARLY ALL AREAS TODAY THEN 5 TO 15F
BLW NORMAL FOR ALL AREAS...EXCEPT RIGHT ALONG TX LINE THU. AGAIN
THU QPF WILL BE VERY LIGHT.

FLOW WILL RELAX SLIGHTLY AND BECOME MORE ZONAL WITH WARM ADVECTION
THRU THE WEEKEND. GENERALLY CLEAR SKIES ARE EXPECTED MOST AREAS WITH
THE EXCEPTION OF HIGH CLOUDS ON OCCASION...ESPEC OVER THE NORTH.
700MB TEMPS WILL WARM ENOUGH TO TRANSLATE TO HIGHS IN VICINITY OF 5
TO 15F ABV NORMAL AGAIN. MODEL CONSISTENCY FOR NEXT WEEK IS AGAIN
LACKING SO NO SUBSTANTIVE CHANGES THAT FAR OUT. 43

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS CONTINUE TODAY BEFORE
LIGHTER WINDS AND HIGHER HUMIDITIES RETURN THURSDAY-FRIDAY...

.FIRE WEATHER...
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF CENTRAL
AND ALL OF EASTERN NEW MEXICO BETWEEN 10AM AND 10PM TODAY.  AFTER
THIS EVENING...GRADUALLY IMPROVING FIRE WEATHER CONDITIONS EXPECTED
FOR THE REMAINDER OF THE WEEK BUT REMAINING QUITE DRY.

TEMPERATURES THIS AFTERNOON WILL BE COOLER AREA WIDE...BUT STILL AT
OR ABOVE NORMAL ACROSS THE EAST. IN FACT...TODAY WILL MARK THE SIXTH
CONSECUTIVE DAY WITH ABOVE TO WELL ABOVE NORMAL TEMPERATURES ON THE
EASTERN PLAINS. ADDITIONALLY...HAINES VALUES TO BE MODERATE TO HIGH
FROM THE RIO GRANDE VALLEY EASTWARD. WE DO HAVE CONCERNS FOR
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS DEVELOPING FROM THE
CENTRAL HIGH PLAINS TO THE EAST CENTRAL AND NORTHEAST PLAINS WHERE
SINGLE DIGIT RH VALUES EXPECTED FOR 9 TO 12 HOURS AND WILL COINCIDE
WITH THE GREATEST SUSTAINED WIND SPEEDS. AREAS FARTHER WEST WILL NOT
BE AS CRITICAL GIVEN A TREND TOWARD COOLER THAN AVERAGE
TEMPERATURES...BUT GIVEN TODAY WILL BE WINDIEST DAY OF THE
WEEK...ANTECEDENT DRYNESS AND THE UNSTABLE ATMOSPHERE HAVE OPTED TO
MAINTAIN RED FLAG WARNING FOR THE RIO GRANDE VALLEY/ZONE 106. ONLY
THE NORTHWEST AND NORTH CENTRAL HIGHER TERRAIN EXPECTED TO SEE SMALL
WETTING PRECIPITATION FOOTPRINTS...WITH AN ISOLATED THUNDERSTORM
POSSIBLE THIS AFTERNOON/EARLY EVENING ACROSS THE NW.

MUCH COOLER AIR WILL CONTINUE TO FILTER INTO THE STATE TONIGHT INTO
THURSDAY IN WAKE OF A STORM SYSTEM LIFTING NORTHEAST TO THE NORTH OF
NEW MEXICO. HIGH CONFIDENCE IN A MARKED DECREASE IN WIND SPEEDS FOR
THE DAY THURSDAY...BUT STILL BREEZY/MODERATELY WINDY FOR WIND PRONE
AREAS EAST OF THE CENTRAL MOUNTAIN CHAIN.  MIN RH VALUES...THOUGH
SLIGHTLY HIGHER...STILL BELOW 15 PERCENT ACROSS THE EAST.
HOWEVER...COOLER AND MORE STABLE AIR MASS WILL PRECLUDE ANOTHER FIRE
WEATHER WATCH AT THIS TIME. EVEN LESS WIND FOR FRIDAY AS
TEMPERATURES QUICKLY REBOUND AND TOP OUT VERY NEAR SEASONAL
AVERAGES.

A DRY ZONAL FLOW ALOFT INDICATED THIS WEEKEND WITH DAYTIME WINDS
TRENDING UPWARD...ESPECIALLY SUNDAY. WE ARE NOT LOOKING AT
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY BUT SOMETHING
TO MONITOR FOR THE EASTERN PLAINS.  STILL CONSIDERABLE DIFFERENCES
BETWEEN THE ECMWF AND GFS ON THE PATTERN EARLY NEXT WEEK.  THE LATEST
ECMWF HAS TRENDED TOWARD THE DRIER GFS SOLUTION BUT IT REMAINS
CONSIDERABLY DEEPER/STRONGER WITH THE UPPER TROUGH AND BACKDOOR COLD
FRONT FOR THE LATE SUNDAY-MONDAY PERIOD.  RUN TO RUN CONSISTENCY
MUCH BETTER WITH THE GFS OF LATE...AND IS GENERALLY PREFERRED.  GFS
SUGGESTS NW FLOW ALOFT WITH A DECENT LOOKING BACKDOOR COLD SLIDING
SOUTH SUNDAY NIGHT.  THIS COULD SET UP A MIXED WET/DRY T-STORM
PATTERN EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON AND
AGAIN TUESDAY IF NOT TOO STABLE AND THE RETURN MOIST FLOW SETS UP.
WE SHALL SEE. KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-104-106>108.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ515-519>540.

&&

40
Hazardous weather outlook, May 7, 5:11 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 AM MDT WED MAY 7 2014

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
611 AM MDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING FOR THE MIDDLE RIO GRANDE VALLEY AND ALSO AREAS
ALONG AND EAST OF THE CENTRAL MOUNTAIN TO THE TEXAS STATE LINE WHERE
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS. GUSTS BETWEEN 45 AND 55 MPH WILL BE
POSSIBLE ACROSS THE EAST AND MUCH OF CENTRAL AND SOUTHWEST NEW
MEXICO. SOME PATCHY BLOWING DUST WILL ALSO BE LIKELY...ESPECIALLY
EAST OF THE CENTRAL MOUNTAIN CHAIN.

MUCH COOLER TEMPERATURES WILL MATERIALIZE IN THE WAKE OF TODAY/S
COLD FRONT. OVERNIGHT LOW TEMPERATURES TONIGHT MAY APPROACH THE
FREEZING MARK FOR THE PORTIONS OF THE SAN JUAN BASIN...ESPANOLA
VALLEY...ESTANCIA BASIN...SANTA FE AREA...LAS VEGAS...AND RATON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OVERNIGHT LOW TEMPERATURES MAY AGAIN APPROACH THE FREEZING MARK
THURSDAY NIGHT FOR THE PORTIONS OF THE SAN JUAN BASIN...ESPANOLA
VALLEY...ESTANCIA BASIN...SANTA FE AREA...LAS VEGAS...AND RATON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

The radar

The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 2 thunderstorm wind. Local standard time, as filed.

High Wind, Upper Tularosa Valley

When
May 7, 10:37 AM MST to 10:43 AM MST
Where
Upper Tularosa Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Phillips Hill.

High Wind, Northeast Highlands

When
May 7, 1:00 PM MST to 1:30 PM MST
Where
Northeast Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

Rerported from Las Vegas Optic indicated that part of a roof was torn off the Recreation Center in Las Vegas. Wind gust at airport peaked at 67 pm at 214pm.

High Wind, Lower Rio Grande Valley

When
May 7, 2:10 PM MST to 2:40 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Both Harry and Stallion sites on White Sands Missile Range reported strong winds sustained near 42 mph with gusts to 58 mph.

High Wind, Central Highlands

When
May 7, 2:26 PM MST to 2:35 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Clines Corners peak winds likely exacerbated by some virga in the area.

High Wind, Estancia Valley

When
May 7, 2:26 PM MST to 2:35 PM MST
Where
Estancia Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Moriarty airport. Peak winds exacerbated by virga in the area.

High Wind, South Central Mountains

When
May 7, 2:45 PM MST to 3:10 PM MST
Where
South Central Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

Sierra Blanca airport reported sustained winds of 54 mph with gusts to 67 mph ahead of cold frontal passage.

Thunderstorm Wind, Quay

When
May 7, 5:00 PM MST to 5:05 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Peak wind gust due to intense convective virga shower along cold frontal boundary.

Thunderstorm Wind, Union

When
May 7, 6:03 PM MST to 6:08 PM MST
Where
Union County, (Cao)clayton Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.450, -103.150

Peak wind gust due to intense convective virga shower along cold frontal boundary.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505924, 505926, 505927, 505929, 505930, 505931, 505932, 505933.